Alert archive / California / Flash Flood Warnings in 2019
Flash Flood Warning 7, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Feb 14, 2019, 5:41 AM PST for Orange County, Riverside County, California. It was in force for 5 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 14, 2019, 5:41 AM PST (13:41 UTC)
- Expired
- Feb 14, 2019, 10:45 AM PST
- In force
- 5 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Orange County, CA, Riverside County, CA
The radar
The Santa Ana Mts radar (KSOX), 23 km from the middle of the area, began a volume at 13:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 14, 6:21 AM PST | FLASH FLOOD | 7 Nw Lake Elsinore, CA | TEMESCAL CANYON RD BETWEEN LAKE STREET AND HORSETHIEF CANYON RD IS CLOSED DUE TO FLOODING. |
| Feb 14, 6:50 AM PST | FLASH FLOOD | 4 W Lake Elsinore, CA | ALVARADO STREET BETWEEN COPLASA ST AND PAYNE ST IS CLOSED DUE TO FLOODING. |
| Feb 14, 10:37 AM PST | FLASH FLOOD | 4 W Lake Elsinore, CA | REPORTS OF A DEBRIS FLOW AROUND A HOME ON ALVARADO STREET IN LAKE ELSINORE. |
| Feb 14, 10:37 AM PST | FLASH FLOOD | 4 W Lake Elsinore, CA | REPORTS OF A DEBRIS FLOW AROUND A HOME ON ALVARADO STREET IN LAKE ELSINORE. HOUSE WAS KNOCKED OFF OF ITS FOUNDATION. ANOTHER HOUSE IN SAME AREA HAD PATIO COLLAPSE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 1.7 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 465 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 383 m²/s²
- 0-3 km storm-relative helicity
- 431 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
515
WGUS56 KSGX 141341
FFWSGX
CAC059-065-141845-
/O.NEW.KSGX.FF.W.0007.190214T1341Z-190214T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
541 AM PST THU FEB 14 2019
The National Weather Service in San Diego has issued a
* Flash Flood Warning for...
Riverside County in southern California...
East central Orange County in southwestern California...
* Until 1045 AM PST
* At 540 AM PST, gauge reports indicated heavy rain falling across
the warned area. Flash flooding will likely begin shortly. In
addition, excessive rainfall will likely result in debris flows
within and downstream of the Holy Fire burn scar. The debris flow
can consist of rock, mud, vegetation and other loose materials.
* Some locations that will likely experience flooding include...
Western Lake Elsinore, Temescal Valley, Lake Mathews, Ortega
Highway and Lakeland Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
&&
LAT...LON 3371 11732 3363 11736 3364 11750 3374 11758
3380 11749
$$
MM1 follow-up statement
666
WGUS76 KSGX 141526
FFSSGX
Flash Flood Statement
National Weather Service San Diego CA
726 AM PST THU FEB 14 2019
CAC059-065-141845-
/O.CON.KSGX.FF.W.0007.000000T0000Z-190214T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-Orange CA-
726 AM PST THU FEB 14 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM PST FOR
RIVERSIDE AND EAST CENTRAL ORANGE COUNTIES...
At 721 AM PST, heavy rain is occurring. In excess of 2 inches of
rain has fallen over the warned area since last night. Flash
flooding may already be in progress.
Excessive rainfall over the burn scar will result in debris flows,
impacting the Holy Fire, Canyon 2 and Canyon 1 burn scars. The
debris flow can consist of rock, mud, vegetation and other loose
materials.
Some locations that will likely experience flooding include...
Western Lake Elsinore, Temescal Valley, Ortega Highway and Lakeland
Village.
Additional rainfall amounts of 1 to 2 inches are expected in the
warned area during the next 2 to 3 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
&&
LAT...LON 3371 11732 3363 11736 3364 11750 3374 11758
3380 11749
$$
12What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 14, 5:00 AM PST, 41 minutes earlier.
Area forecast discussion, Feb 14, 5:00 AM PST, 41 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
500 AM PST Thu Feb 14 2019
Updated to add climate section.
.SYNOPSIS...
A strong atmospheric river will bring periods of heavy rainfall
today with showers decreasing from the northwest tonight. Through
Sunday night, additional rounds of mostly light showers are
possible with lower snow levels. Dry for Monday afternoon through
Tuesday night with colder nights and slowly warmer days. More
widespread showers are possible for Wednesday and Wednesday night.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
.SHORT TERM (Today through Saturday)...
A strong Atmospheric River, a Category 3 Atmospheric River on the
new Scripps atmospheric river scale, remains directed into Orange
and San Diego Counties with both the 18Z and 00Z GFS runs showing
the moisture transport peaking around 18Z (10 AM). Widespread
moderate to heavy rain will continue through this morning into the
afternoon. Rain should decrease behind the cold front which is
expected to move south and eastward across the area during the mid
to late afternoon, moving east of the deserts in the early
evening. Strong gusty south to southwest winds in the mountains
will become westerly in the late afternoon and early evening
continuing into tonight.
There have been a few lightning strikes overnight, mostly well to
the southwest with a more recent strike southwest of the Rancho
Palos Verdes. There was also a spotter report of a lightning
strike near Alpine. Isolated thunder will remain a possibility
into the early afternoon.
Snow levels will remain above 9000 feet into this afternoon,
falling tonight behind the passage of the cold front to around
5000 to 5500 feet tonight with the snow level gradually lowering
through the weekend.
Showers are expected to decrease from the northwest during the
evening. A few light showers are possible for tonight into Friday
afternoon. Another round of mostly light showers is possible for
late Friday into Friday night and again late Saturday into Saturday
night.
Onshore flow will continue periods of stronger and gusty southwest
to west winds in the mountains at times.
Cooler than average high temperatures will continue with low
temperatures returning to near average for tonight and Friday
night.
&&
.LONG TERM (Sunday through Wednesday)...
A cold low pressure system from the north is expected to bring
more widespread showers with light to moderate precipitation for
late Sunday and Sunday night with snow levels falling to around
3000 feet.
Showers are expected to end early Monday with dry weather through
Tuesday night. Days will be slowly warmer. Nights will be colder
with patchy frost in portions of the inland valleys.
Another colder low pressure system from the northwest could bring
more showers for Wednesday and Wednesday night. The models show
more precipitation with this system with moderate impacts
possible.
&&
.AVIATION...
131000Z...RA with cigs varying between 600-1500 feet msl, vis 1-5SM,
and terrain obscured through 22Z. Cigs/vis not quite as low in the
deserts. Southerly winds 20-30 knots with gusts to 40 knots will
produce strong up/downdrafts over and north/east of mountains
through this evening. Improving conditions especially near the coast
after 22-00Z with cigs around 1000-2500 feet msl and vis only
locally 3-5SM in SHRA. Areas of terrain to remain obscured.
&&
.MARINE...
Southeast winds 20-25 kt with gusts to 30 kt will gradually turn
southwest this afternoon, before decreasing and turning westerly
late this afternoon. A Small Craft Advisory is in effect through 4
PM today. Rain through the afternoon, with a slight chance of a
thunderstorm this afternoon. Winds and swell from the northwest
will increase late Friday and could produce hazardous conditions
intermittently through the weekend.
&&
.HYDROLOGY...
A strong Atmospheric River will continue heavy rainfall into the
afternoon, decreasing from the northwest during the late afternoon
and early evening with the passage of a cold front. Showers will
decrease from the northwest tonight. Isolated thunderstorms are
also possible into this afternoon. Additional rainfall will range
from 1.5 to 2 inches near the coast to 4 to 6 inches in the
mountains with local amounts to around 8 inches. Additional
rainfall of 0.50 to 1.0 inch is expected for the deserts. The
greatest rainfall in a few locations in the mountains will likely
exceed 10 inches for the storm. Storm total rainfall will likely
exceed 10 inches in the wettest mountain locations.
Hourly rainfall rates of 0.5 to 1.0 inch are possible, especially
in the mountains. Widespread urban and small stream flooding is
likely with flash flooding possible. A flood warning is in effect
for the San Diego and Santa Margarita Rivers with the rivers
expected to exceed flood stage by early evening and crest tonight.
A few lighter showers are possible for late tonight into Friday
with another round of more widespread showers possible for late
Friday into Friday night and yet another round of more widespread
showers for late Saturday into Saturday night. Snow levels will
remain above 8000 feet through today with snow levels for 4500 to
5000 feet for late Friday and Friday night, lowering to 4000 to
4500 feet for Saturday, and 3500 to 4000 feet for Saturday night.
&&
.CLIMATE...
The precipitable water value of 1.68 inches for the NKX sounding
this morning was not only the the highest ever for San Diego in
February, but the highest ever for the November through May period.
The previous record for February was 1.34 inches on the 28th in
2006. Soundings for NZY/SAN/NKX go back to 1948. The 1.68 inches for
this morning is 379 percent of normal for the date.
&&
.SKYWARN...
Skywarn activation requested through this afternoon.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory until 4 AM PST Saturday for Riverside County
Mountains-San Bernardino County Mountains-San Diego County
Mountains.
Flash Flood Watch through this evening for Apple and Lucerne
Valleys-Coachella Valley-Orange County Coastal Areas-Orange
County Inland Areas-Riverside County Mountains-San
Bernardino County Mountains-San Bernardino and Riverside
County Valleys-The Inland Empire-San Diego County Coastal
Areas-San Diego County Deserts-San Diego County Mountains-
San Diego County Valleys-San Gorgonio Pass Near Banning-
Santa Ana Mountains and Foothills.
PZ...Small Craft Advisory until 4 PM PST this afternoon for Coastal
Waters from San Mateo Point to the Mexican Border and out
to 30 nm-Waters from San Mateo point to the Mexican Border
Extending 30 to 60 nm out including San Clemente Island.
&&
PUBLIC/HYDROLOGY/CLIMATE...17
AVIATION/MARINE...MMThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 14, 2:32 AM PST | Wind Advisory | SGX | Orange, Riverside, San Bernardino, San Diego | 35 hr |
| Feb 14, 3:10 AM PST | Areal Flood Advisory | SGX | Orange, Riverside, San Bernardino | 9 hr |
| Feb 14, 3:17 AM PST | Areal Flood Advisory | SGX | San Diego | 9 hr |
| Feb 14, 7:39 AM PST | Areal Flood Advisory | SGX | Riverside, San Diego | 3 hr |
| Feb 14, 7:50 AM PST | Flash Flood Warning | SGX | Riverside, San Bernardino | 3 hr |
| Feb 14, 8:08 AM PST | Flash Flood Warning | SGX | Riverside | 3 hr |
| Feb 14, 8:56 AM PST | Flash Flood Warning | SGX | San Diego | 3 hr |
| Feb 14, 9:51 AM PST | Flash Flood Warning | SGX | Riverside | 3 hr |
| Feb 14, 10:16 AM PST | Flash Flood Warning | SGX | San Diego | 3 hr |
| Feb 14, 10:30 AM PST | River Flood Warning | SGX | San Diego | 20 hr |
| Feb 14, 10:30 AM PST | River Flood Warning | SGX | San Bernardino | 30 hr |
| Feb 14, 10:49 AM PST | Flash Flood Warning | SGX | Orange, Riverside | 3 hr |
| Feb 14, 10:59 AM PST | Areal Flood Warning | SGX | Riverside, San Bernardino | 6 hr |
| Feb 14, 10:59 AM PST | Flash Flood Warning | SGX | Riverside | 3 hr |
| Feb 14, 12:48 PM PST | Flash Flood Warning | SGX | Riverside, San Diego | 3 hr |
| Feb 14, 1:56 PM PST | Areal Flood Warning | SGX | Riverside | 3 hr |
| Feb 14, 2:04 PM PST | Beach Hazards Statement | SGX | Orange, San Diego | 3 days |
| Feb 14, 2:12 PM PST | Areal Flood Warning | SGX | Orange, Riverside, San Diego | 3 hr |
Nearby
Flash Flood Warnings in California, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.